Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Nov 28, 2019, 6:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 28, 2019, 6:27 PM MST (01:27 UTC)
- Expired
- Nov 28, 2019, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 28, 7:30 PM MST | FLASH FLOOD | 10 Ene Oatman, AZ | MOHAVE COUNTY ROADS REPORTED OATMAN HIGHWAY CLOSED BETWEEN MM6 AND MM40 DUE TO FLOODING. |
| Nov 28, 7:41 PM MST | FLASH FLOOD | 2 Ene Golden Valley, AZ | SEVERAL SWIFT WATER RESCUES IN GOLDEN VALLEY NEAR THE INTERSECTION OF AZTEC AND CHINO DRIVE. |
| Nov 28, 9:10 PM MST | FLASH FLOOD | 2 Nnw Golden Valley, AZ | MOHAVE COUNTY ROADS REPORTED COLORADO RD CLOSED BETWEEN AGUA FRIA DR AND BURRO DR DUE TO FLOODING. |
| Nov 28, 9:35 PM MST | FLASH FLOOD | Golden Valley, AZ | MOHAVE COUNTY ROADS REPORTED MCNEAL RD CLOSED BETWEEN HWY 68 AND CHINO RD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WGUS55 KVEF 290127 FFWVEF AZC015-290430- /O.NEW.KVEF.FF.W.0056.191129T0127Z-191129T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 627 PM MST Thu Nov 28 2019 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Southwestern Mohave County in northwestern Arizona... * Until 930 PM MST. * At 626 PM MST, Doppler radar indicated thunderstorms producing heavy rain across Golden Valley and along Oatman Highway. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kingman, Yucca, Chloride, Oatman and Golden Valley. This includes Interstate 40 in Arizona between mile markers 27 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3542 11405 3481 11416 3482 11446 3543 11435 $$ CK
3 follow-up statements
194 WGUS75 KVEF 290212 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 712 PM MST Thu Nov 28 2019 AZC015-290430- /O.CON.KVEF.FF.W.0056.000000T0000Z-191129T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 712 PM MST Thu Nov 28 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR SOUTHWESTERN MOHAVE COUNTY... At 710 PM MST, gauge reports indicated thunderstorms were producing heavy rain across the Golden Valley area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Kingman, Yucca, Chloride, Oatman and Golden Valley. This includes Interstate 40 in Arizona between mile markers 27 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3542 11405 3481 11416 3482 11446 3543 11435 $$ CK
942 WGUS75 KVEF 290236 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 736 PM MST Thu Nov 28 2019 AZC015-290430- /O.CON.KVEF.FF.W.0056.000000T0000Z-191129T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 736 PM MST Thu Nov 28 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR SOUTHWESTERN MOHAVE COUNTY... At 733 PM MST, Mohave County Roadwork closed Oatman Highway from mile marker 40 to mile marker 6 due to flooding. One to one and half inches of rain has already fallen. Flash flooding is expected to continue or begin shortly. Some locations that will experience flooding include... Kingman, Yucca, Chloride, Oatman and Golden Valley. This includes Interstate 40 in Arizona between mile markers 27 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3542 11405 3481 11416 3482 11446 3543 11435 $$ CK
765 WGUS75 KVEF 290422 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 922 PM MST Thu Nov 28 2019 AZC015-290431- /O.EXP.KVEF.FF.W.0056.000000T0000Z-191129T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 922 PM MST Thu Nov 28 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE AT 930 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3542 11405 3481 11416 3482 11446 3543 11435 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 4:31 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Nov 28, 4:31 PM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 331 PM PST Thu Nov 28 2019 .SYNOPSIS...A massive winter storm will continue to bring significant precipitation to the area through tonight. The system passes over the area Friday resulting in a cool day with mainly mountain showers through the day. The weekend will begin dry but a disturbance will bring moisture to the Sierra later Saturday through Monday while the remainder of the area stays dry. Atmospheric ingredients could come together to bring more widespread precipitation to the area by the middle of next week. && .DISCUSSION...through Friday. Tonight, precip becomes more showery over the western CWA and accumulating amounts should be lighter. For the central and eastern portions of the CWA including eastern San Bernardino, Clark, Lincoln and Mohave counties, the heaviest precipitation is either continuing or just getting underway. Add to that, isolated thunderstorms embedded within the wider precipitation shield producing enhanced rain rates and potentially localized flash flooding concerns over some of the same areas where already significant precip amounts are forecast. Friday, the core of the system moves over Nevada and cold air aloft will lead to instability showers throughout the day mainly over the mountains of Nye, Clark, Mohave, and Lincoln counties. The whole system moves east Friday night ending precip chances for us. Saturday through Thursday...The weekend begins dry as we say goodbye to the multi-day Thanksgiving storm. The weather pattern remains progressive however with brief ridging passing over the area Saturday with a eastern Pacific disturbance bringing subtropical moisture to the central and northern California coast Saturday night and Sunday. In the meantime, further north over the PacNW, a low pressure system pinwheels westward and merges with a low pressure system off the coast and their joined forces eject shortwave energy moving around its base to the northern coast of California. The low then sinks southward through the eastern Pacific and taps into abundant tropical moisture that it brings into the southwest mid week. Among the operational models, the southern Sierra appears to be on the extreme southern end of the initial moisture plume that intersects the Sierra range over the weekend into the early part of next week. The official forecast uses a blend of the NBM and WPC QPF yielding snow amounts in the 1-2 foot range for Aspendell and Whitney Portal with upwards of 3-3.5 feet at the peaks from Saturday through Monday. Spillover into the Owens Valley early in the event while snow levels are low, gives an inch or two of snow accumulation. Snow levels are forecast to rise through the event, with rain potentially falling at elevations that could still have significant snow from this current event, possibly creating runoff issues if it all comes together. && .AVIATION...For McCarran...Continuous light to moderate rain and ceilings around 1-1.5 kft AGL will persist over the terminal area through about 06Z then rain should taper off. Ceilings could temporarily lower to around 500-700 feet between this evening. Ceilings should break up and lift between 07Z and 14Z. Scattered clouds with bases around 5 kft lingering near the mountains could move over the terminal in the afternoon causing a brief period of ceilings broken 5 kft. Gusty southwest winds up to 25-30 knots can be expected much of the Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Widespread rain and snow will bring extensive MVFR to IFR conditions along with mountain obscurement across the region through late tonight. Precipitation will taper off from west to east between 04Z and 12Z with VFR conditions likely returning to much of the region Friday morning. Areas of low clouds and fog will be possible in some valleys before clearing out late Friday morning and afternoon. Lingering snow showers and low clouds over southeast Nevada and northwest Arizona will gradually decrease in coverage Friday afternoon. Widespread southwest winds gusting 25-30 knots can be expected Friday across the southern Great Basin and Mojave Desert region. Gusts over 35-40 knots will across the western Mojave Desert including Barstow. && ..SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant rain and snow amounts, significant winds, and weather related damage according to standard operating procedures. && DISCUSSION...Salmen AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 6:39 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Nov 28, 7:27 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Nov 28, 10:03 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Nov 28, 11:35 PM MST | Areal Flood Warning | VEF | Mohave | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.